The minimum Manhattan network problem : approximations and exact solutions

M. Benkert, A. Wolff, F. Widmann, T. Shirabe

    Research output: Contribution to journalArticleAcademicpeer-review

    20 Citations (Scopus)


    Given a set of points in the plane and a constant t1, a Euclidean t-spanner is a network in which, for any pair of points, the ratio of the network distance and the Euclidean distance of the two points is at most t. Such networks have applications in transportation or communication network design and have been studied extensively. In this paper we study 1-spanners under the Manhattan (or L1-) metric. Such networks are called Manhattan networks. A Manhattan network for a set of points is a set of axis-parallel line segments whose union contains an x- and y-monotone path for each pair of points. It is not known whether it is NP-hard to compute minimum Manhattan networks (MMN), i.e., Manhattan networks of minimum total length. In this paper we present an approximation algorithm for this problem. Given a set P of n points, our algorithm computes in O(nlogn) time and linear space a Manhattan network for P whose length is at most 3 times the length of an MMN of P. We also establish a mixed-integer programming formulation for the MMN problem. With its help we extensively investigate the performance of our factor-3 approximation algorithm on random point sets.
    Original languageEnglish
    Pages (from-to)188-208
    JournalComputational Geometry
    Issue number3
    Publication statusPublished - 2006


    Dive into the research topics of 'The minimum Manhattan network problem : approximations and exact solutions'. Together they form a unique fingerprint.

    Cite this